Hematoma or necrosis from Juvederm lip injections? And asymmetrical lips. Any suggestions? (photos)

I tried juvederm and I am a little concerned with the results. I have really dark bruising inside and he bottom of my lip no pain. Is this hematoma, regular bruising or could it be the start of necrosis? my lips look assymetical. top is bigger than the bottom. Also, looks like the product was distributed unevenly on my top lip along with over corrected after the initial injection. I understand I have to wait 2 weeks for the product to settle but usually after the injections my lips look great.

Doctor Answers 6

Juvederm and bruising

This is bruising and swelling- almost universal with HA fillers such as JUVEDERM and Restylane to your lips. It often takes 10-14 days before the swelling and bruising settles, and in the mean time, it may look asymmetrical. Only make judgement at week two. 
This will settle down with time. Arnica or V BEAM (later works better) can reduce the bruising. 

All the best

Dr Davin Lim
Laser and aesthetic dermatologist
Brisbane, Australia. 


Brisbane Dermatologist
4.7 out of 5 stars 61 reviews

Lip Injections and Hematoma NYC

It appears from the photo that you have bruising in the delicate area of the lips.  You can take Arnica or V-Beam to have the bruising go away faster.  Best, Dr. Green

Hematoma or necrosis from #Juvederm lip injections? And asymmetrical lips. Any suggestions?

Thank you for providing photos.  I find that lips bruise and swell significantly with most lip injections even with perfect technique--this is mostly because the lips are by nature very sensitive and vascular so this reaction is not surprising.  You have what appears to be normal bruising so should not alarm you.  I typically ask my patients to keep their head propped up on an extra pillow while resting and ice frequently for the first few days after lip injections to help reduce bruising and swelling. Arnica montana is a homeopathic supplement that can also be taken before and after injections to help with this.  Swelling can be asymmetric so it's really impossible to say what the results will be until after it resolves which may take a few weeks.  Depending on what your lips looked like prior to treatment, you may have required more filler in the upper lip for balancing and thus may have more resultant swelling.  If you still see asymmetry after the swelling has completely gone, have your doctor reassess to see if a touch up is needed.  Good luck!

Megan Jack, MD
Boca Raton Plastic Surgeon
5.0 out of 5 stars 15 reviews

Hematoma or necrosis from Juvederm lip injections? And asymmetrical lips. Any suggestions?

Thank you for your question and series of photographs.  I am sorry to hear your results have not been what you anticipated.  I do see your bruising and lip asymmetry but best to allow 2-4 weeks to pass before assessing your long term results.  With the swelling present it is difficult to know what your lips will look like after you completely heal.  If at that time your lip appearance is not what you anticipated your injector will be able to dissolve the product.  I am attaching a link below that may help you with your bruising.  

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 43 reviews

Juvederm Hematoma

The good news is that the photo shows a hematoma.  If this was necrosis, there would be a larger, deeper and more profound area of necrosis.  You would also have had severe pain.  Best to wait the 2 weeks and follow up with your Doctor.

Stephen Prendiville, MD
Fort Myers Facial Plastic Surgeon
4.8 out of 5 stars 82 reviews

Juvederm lips...

Thank you for your question.  As you stated it is best to wait 2 weeks to see the final results as the bruising (yes that is regular bruising) and swelling will subside at that point.  If you are still unhappy at that time follow up with a board certified Dermatologist for further evaluation and management.  Regards, Dr. Matt Elias

Matthew Elias, DO, FAAD
Fort Lauderdale Dermatologic Surgeon
5.0 out of 5 stars 5 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.